Free
Correspondence  |   November 2014
Total Local Anesthetic Administered Is Integral to the Syndrome of Local Anesthetic Systemic Toxicity
Author Notes
  • St. Paul’s Hospital, Vancouver, British Columbia, Canada (S.P.). stevenpetrar@gmail.com
  • (Accepted for publication July 23, 2014.)
    (Accepted for publication July 23, 2014.)×
Article Information
Correspondence
Correspondence   |   November 2014
Total Local Anesthetic Administered Is Integral to the Syndrome of Local Anesthetic Systemic Toxicity
Anesthesiology 11 2014, Vol.121, 1130-1131. doi:10.1097/ALN.0000000000000425
Anesthesiology 11 2014, Vol.121, 1130-1131. doi:10.1097/ALN.0000000000000425
To the Editor:
We read with interest the report of local anesthetic systemic toxicity in the recent issue of Anesthesiology.1  The authors deserve credit for their review of the subject and detailed analysis of factors culminating in the death of their patient. The transparency required to present such a case is of benefit to all anesthesiologists, who can apply the principles described to improve safety for patients undergoing regional anesthesia techniques.
However, we were concerned that one integral factor contributing to the poor outcome in this case was not discussed, and that is the total dose of local anesthetic (LA) administered. We believe that a relative overdose of LA was administered and subsequent systemic absorption was likely a factor in the toxicity observed.
Total doses of LA used include 30 ml of mepivacaine 1.5% without epinephrine (450 mg) plus 10 ml of bupivacaine 0.25% with epinephrine 1:200,000 (25 mg). The dose of mepivacaine exceeds the manufacturer’s recommended maximum dose of 400 mg for an adult.2  Of note, the manufacturer’s product information inserts for mepivacaine and bupivacaine additionally caution that the dose should be reduced for elderly or debilitated patients.*01 †02 
Further to this point, maximum adult doses for LAs cited in textbooks often assume a adult patient of 70 kg.2  When treating a patient less than the assumed weight, 45 kg in this case, the dose must be reduced. Lastly, an elderly, American Society of Anesthesiologists physical status 4 patient is presumed to have impaired hepatic and renal function, as well as increased susceptibility to toxicity because of cardiovascular disease and reduced serum protein binding capacity.3  All these factors conspire to put such a patient at risk of local anesthetic systemic toxicity from seemingly “normal” doses of LA.
When a regional technique is chosen, LA dosing must take into account patient factors predisposing to local anesthetic systemic toxicity, and doses of LA must be reduced accordingly.
Competing Interests
The authors declare no competing interests.
Steven Petrar, M.D., F.R.C.P.C., Trina Montemurro, M.D., F.R.C.P.C. St. Paul’s Hospital, Vancouver, British Columbia, Canada (S.P.). stevenpetrar@gmail.com
*Mepivacaine product information. Available at: http://www.accessdata.fda.gov/drugsatfda_docs/label/2010/012250s033lbl.pdf. Accessed March 28, 2014.
Mepivacaine product information. Available at: http://www.accessdata.fda.gov/drugsatfda_docs/label/2010/012250s033lbl.pdf. Accessed March 28, 2014.×
Bupivacaine with Epinephrine product information. Available at: http://www.accessdata.fda.gov/drugsatfda_docs/label/2010/071165s020lbl.pdf. Accessed March 28, 2014.
Bupivacaine with Epinephrine product information. Available at: http://www.accessdata.fda.gov/drugsatfda_docs/label/2010/071165s020lbl.pdf. Accessed March 28, 2014.×
References
Vadi, MG, Patel, N, Stiegler, MP Local anesthetic systemic toxicity after combined psoas compartment-sciatic nerve block: Analysis of decision factors and diagnostic delay.. Anesthesiology. (2014). 120 987–96 [Article] [PubMed]
Berde, C, Strichartz, G Miller, RD Local anesthetics, Miller’s Anesthesia. (2009). 7th edition. Philadelphia, Elsevier Churchill Livingstone 913–39
Neal, JM, Bernards, CM, Butterworth, JFIV, Di Gregorio, G, Drasner, K, Hejtmanek, MR, Mulroy, MF, Rosenquist, RW, Weinberg, GL ASRA practice advisory on local anesthetic systemic toxicity.. Reg Anesth Pain Med. (2010). 35 152–61 [Article] [PubMed]